Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 17, 2011, 11:51 AM CST for 8 counties in Kansas. It took effect at Feb 17, 2011, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2011, 11:51 AM CST (17:51 UTC)
- In effect from
- Feb 17, 2011, 1:00 PM CST
- Expired
- Feb 17, 2011, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 520 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
790 WWUS83 KTOP 171751 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1151 AM CST THU FEB 17 2011 .WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY LEVELS OF 15 TO 20 PERCENT THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. KSZ008-020-034-180000- /O.NEW.KTOP.FW.W.0001.110217T1900Z-110218T0000Z/ REPUBLIC-CLOUD-OTTAWA- 1151 AM CST THU FEB 17 2011 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...020 AND 034... THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES... HAS ISSUED A RED FLAG WARNING... WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC COUNTY...FIRE WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER ZONE 034 OTTAWA COUNTY. * WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH. * HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL FALL INTO THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
385 WWUS83 KTOP 171929 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 129 PM CST THU FEB 17 2011 .WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY LEVELS OF 15 TO 20 PERCENT THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. KSZ009-021-022-035-036-180000- /O.EXA.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/ WASHINGTON-CLAY-RILEY-DICKINSON-GEARY- 129 PM CST THU FEB 17 2011 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 009...021... 022...035 AND 036... THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES... HAS ISSUED A RED FLAG WARNING... WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 009 WASHINGTON COUNTY...FIRE WEATHER ZONE 021 CLAY COUNTY...FIRE WEATHER ZONE 022 RILEY COUNTY...FIRE WEATHER ZONE 035 DICKINSON COUNTY...FIRE WEATHER ZONE 036 GEARY COUNTY. * WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH. * HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL FALL INTO THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KSZ008-020-034-180000- /O.CON.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/ REPUBLIC-CLOUD-OTTAWA- 129 PM CST THU FEB 17 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008... 020 AND 034... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC COUNTY...FIRE WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER ZONE 034 OTTAWA COUNTY. * WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH. * HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL FALLINTO THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ BYRNE
470 WWUS83 KTOP 172358 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 558 PM CST THU FEB 17 2011 ...RED FLAG WARNING WILL EXPIRE AT 6 PM THIS EVENING... .WIND GUSTS HAVE BEGUN TO DECREASE TO LESS THAN 20 MPH FOR THE WARNED AREA...AND WITH THE SUN SETTING...RELATIVE HUMIDITY HAS BEGUN TO INCREASE AS TEMPERATURES DECREASE. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. KSZ008-009-020>022-034>036-180100- /O.EXP.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- 558 PM CST THU FEB 17 2011 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 008...009... 020...021...022...034...035 AND 036... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC COUNTY...FIRE WEATHER ZONE 009 WASHINGTON COUNTY...FIRE WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER ZONE 021 CLAY COUNTY...FIRE WEATHER ZONE 022 RILEY COUNTY...FIRE WEATHER ZONE 034 OTTAWA COUNTY...FIRE WEATHER ZONE 035 DICKINSON COUNTY...FIRE WEATHER ZONE 036 GEARY COUNTY. .WIND GUSTS HAVE BEGUN TO DECREASE TO LESS THAN 20 MPH FOR THE WARNED AREA...AND WITH THE SUN SETTING...RELATIVE HUMIDITY HAS BEGUN TO INCREASE AS TEMPERATURES DECREASE. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. $$ SMB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:22 AM CST, 29 minutes earlier.
Area forecast discussion, Feb 17, 11:22 AM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1122 AM CST THU FEB 17 2011 ...UPDATE TO AVIATION... .DISCUSSION... NEAR RECORD TEMPERATURES TODAY WITH A RETURN TO COLDER WEATHER THIS WEEKEND AND CHANCES FOR PRECIPITATION ARE THE HIGHLIGHTS OF THE FORECAST. THURSDAY IS OFF TO A MILD AND BREEZY START. A TIGHTENING PRESSURE GRADIENT BETWEEN DEEPENING LOW PRESSURE IN THE DAKOTAS AND HIGH PRESSURE IN THE MID ATLANTIC IS PRODUCING A STRONG SOUTH WIND RANGING FROM 25 TO 30 MPH WITH GUSTS NEAR 35 MPH. STRONG MIXING WILL HINDER ANY FOG DEVELOPMENT THIS MORNING. SURFACE WINDS WILL VEER TO THE SOUTHWEST BY THIS AFTERNOON AHEAD OF A COLD FRONT MOVING THROUGH THE NORTHERN PLAINS. COMPRESSIONAL WARMING...STRONG MIXING AND 850MB TEMPERATURES ABOVE 15 DEGREES CELSIUS SUPPORT NEAR RECORD HIGH TEMPERATURES IN THE LOW TO MID 70S. DRIER AIR ALOFT MIXING TO THE SURFACE WILL BRING AN ELEVATED FIRE WEATHER RISK TO PORTIONS OF NORTH CENTRAL KANSAS THIS AFTERNOON. FURTHER DETAILS CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW. A COLD FRONT WILL MOVE THROUGH NORTHEAST KANSAS TONIGHT WITH A WEAK SURFACE HIGH BUILDING OVER KANSAS FRIDAY. A DRY FRONTAL PASSAGE WILL OCCUR. A COOLER AIRMASS WILL SETTLE INTO THE REGION BUT TEMPERATURES ARE LIKELY TO REMAIN ABOVE SEASONAL AVERAGES FOR THIS TIME OF THE YEAR. THE WIND WILL ALSO BE WEAKER FRIDAY WITH HIGH PRESSURE BUILDING EAST. AN UPPER LEVEL LOW WILL DIG INTO THE WESTERN CONTINENTAL UNITED STATES SATURDAY. SURFACE LOW PRESSURE IN THE HIGH PLAINS WILL DEEPEN IN RESPONSE TO HEIGHT FALLS ALOFT WITH A WARM FRONT AND A MOIST AIRMASS SURGING NORTH THROUGH NORTHEAST KANSAS SATURDAY INTO SUNDAY. ISENTROPIC UPGLIDE WILL BE SUFFICIENT FOR SCATTERED LIGHT RAIN SHOWERS THROUGH SUNDAY. MODEL CONSENSUS TRACKS THE SURFACE LOW EAST THROUGH NORTHEAST KANSAS WITH COLD AIR ADVECTION KICKING IN BEHIND THE SURFACE LOW SUNDAY NIGHT INTO MONDAY. THIS WILL RESULT IN A TIGHT 850MB TEMPERATURE GRADIENT WITH TEMPERATURES RANGING FROM 0 TO -15 DEGREES CELSIUS WHICH FAVORS WINTER PRECIPITATION WITH MULTIPLE TYPES POSSIBLE DUE TO THE CHANGING THERMAL PROFILE. HAVE INTRODUCED CHANCES FOR FREEZING RAIN...SLEET AND SNOW FOR SUNDAY NIGHT AND CHANCES FOR SNOW MONDAY. THE PRECIPITATION WILL COME TO AN END MONDAY WITH THE LOW MOVING THROUGH THE MIDDLE MISSISSIPPI VALLEY. COLD WEATHER WILL LINGER EARLY NEXT WEEK WITH TEMPERATURES MODERATING IN THE MIDDLE OF THE WEEK. ANGLE && .AVIATION... VFR CONDTIIONS EXPECTED THROUGH FORECAST PERIOD AT ALL TAF SITES. A WEAK COLD FRONT WILL VEER SOUTHWEST WINDS TO THE NORTHWEST AFTER 0Z WITH THE PRESSURE GRADIENT RELAXING AS WINDS REMAIN LIGHT THROUGH 18Z. BOWEN && .FIRE WEATHER... AN UNSEASONABLY WARM AIRMASS...DRY FUELS...STRONG SOUTHWEST WINDS AND MIXING OF DRIER AIR ALOFT TO NEAR THE SURFACE WILL PRODUCE AN ELEVATED FIRE WEATHER RISK THIS AFTERNOON. FORECAST MODELS PROG DRIER AIR IN THE 850-700MB LAYER AIDING TO LOWER RELATIVE HUMIDITY VALUES TO NEAR 30 PERCENT IN PORTIONS OF NORTH CENTRAL KANSAS THIS AFTERNOON. RELATIVE HUMIDITY VALUES NEAR 50 PERCENT ARE EXPECTED FURTHER EAST ACROSS EAST CENTRAL KANSAS. 20 FT WINDS FROM THE SOUTH TO THE SOUTHWEST AT 15 TO 20 MPH WITH GUSTS NEAR 30 MPH ARE LIKELY. AFTERNOON MIXING HEIGHTS OF 2000 FT AGL AND ABOVE ARE ANTICIPATED. RELATIVE HUMIDITY VALUES WILL RECOVER AFTER SUNSET IN RESPONSE TO COOLER TEMPERATURES AND WINDS DECREASING. ANGLE && .CLIMATE... RECORD HIGHS FOR FEBRUARY 17 TOPEKA BILLARD AIRPORT...74 DEGREES...1913 CONCORDIA AIRPORT........79 DEGREES...1970 TOPEKA FORBES FIELD......68 DEGREES...1970 LAWRENCE (COOP)..........73 DEGREES...1913 MANHATTAN (COOP).........76 DEGREES...1913 EMPORIA AIRPORT..........74 DEGREES...1970 THE CLIMATE RECORD PERIOD VARIES FOR EACH SITE LISTED. JL/ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 17, 10:04 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1004 AM CST THU FEB 17 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-181615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1004 AM CST THU FEB 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES IN THE 70S THIS AFTERNOON WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS TO PRODUCE A VERY HIGH FIRE DANGER ACROSS NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS. THIS WILL PRIMARILY APPLY TO AREAS NORTH AND WEST OF A MARYSVILLE...MANHATTAN TO ABILENE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FREEZING RAIN...SLEET AND SNOW WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY WITH COLDER AIR RETURNING TO THE OUTLOOK AREA AS LOW PRESSURE TRACKS EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.